Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 19, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at May 6, 2018, 4:27 PM CDT for 4 counties in Missouri. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 6, 2018, 4:27 PM CDT (21:27 UTC)
- Expired
- May 6, 2018, 5:15 PM CDT
- In force
- 48 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Audrain County, MO, Boone County, MO, Callaway County, MO, Monroe County, MO
The radar
The St Louis radar (KLSX), 147 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 6, 5:13 PM CDT | HAIL 0.25 | Centralia, MO | PEA SIZE HAIL REPORTED IN CENTRALIA. |
| May 6, 5:18 PM CDT | HAIL 0.5 | 1 Sw Centralia, MO | HAIL LARGER THAN PEAS REPORTED NEAR CENTRALIA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 9.5 hours before the alert went out and 291 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -209 J/kg
- Mixed-layer LCL
- 2134 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 87 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
132
WUUS53 KLSX 062127
SVRLSX
MOC007-019-027-137-062215-
/O.NEW.KLSX.SV.W.0019.180506T2127Z-180506T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
427 PM CDT SUN MAY 6 2018
The National Weather Service in St Louis has issued a
* Severe Thunderstorm Warning for...
Northeastern Boone County in central Missouri...
Western Audrain County in central Missouri...
North central Callaway County in central Missouri...
Southwestern Monroe County in northeastern Missouri...
* Until 515 PM CDT.
* At 426 PM CDT, a severe thunderstorm was located near Sturgeon,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Columbia, Centralia, Hallsville, Sturgeon, Murry and Hatton.
This also includes Finger Lakes State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in St Louis.
&&
LAT...LON 3925 9231 3935 9231 3939 9219 3901 9192
3897 9232 3925 9238
TIME...MOT...LOC 2126Z 335DEG 21KT 3928 9225
HAIL...1.00IN
WIND...60MPH
$$
Gosselin2 follow-up statements
087
WWUS53 KLSX 062142
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
442 PM CDT SUN MAY 6 2018
MOC137-062151-
/O.CAN.KLSX.SV.W.0019.000000T0000Z-180506T2215Z/
Monroe MO-
442 PM CDT SUN MAY 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN MONROE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3933 9227 3931 9215 3901 9192 3897 9232
3924 9234 3925 9233 3925 9231 3928 9231
TIME...MOT...LOC 2141Z 334DEG 16KT 3923 9222
$$
MOC007-019-027-062215-
/O.CON.KLSX.SV.W.0019.000000T0000Z-180506T2215Z/
Boone MO-Audrain MO-Callaway MO-
442 PM CDT SUN MAY 6 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHEASTERN BOONE...WESTERN AUDRAIN AND NORTH CENTRAL CALLAWAY
COUNTIES...
At 441 PM CDT, a severe thunderstorm was located near Sturgeon,
moving southeast at 20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Columbia, Centralia, Hallsville, Sturgeon, Murry and Hatton.
This also includes Finger Lakes State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
St Louis.
&&
LAT...LON 3933 9227 3931 9215 3901 9192 3897 9232
3924 9234 3925 9233 3925 9231 3928 9231
TIME...MOT...LOC 2141Z 334DEG 16KT 3923 9222
HAIL...1.00IN
WIND...60MPH
$$
Gosselin241
WWUS53 KLSX 062214
SVSLSX
Severe Weather Statement
National Weather Service St Louis MO
514 PM CDT SUN MAY 6 2018
MOC007-019-027-062224-
/O.EXP.KLSX.SV.W.0019.000000T0000Z-180506T2215Z/
Boone MO-Audrain MO-Callaway MO-
514 PM CDT SUN MAY 6 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOONE...WESTERN
AUDRAIN AND NORTH CENTRAL CALLAWAY COUNTIES WILL EXPIRE AT 515 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
LAT...LON 3933 9227 3931 9215 3901 9192 3897 9232
3924 9234 3925 9233 3925 9231 3928 9231
TIME...MOT...LOC 2214Z 335DEG 24KT 3910 9215
$$
GosselinWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:47 PM CDT, 40 minutes earlier.
Area forecast discussion, May 6, 3:47 PM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Saint Louis MO 347 PM CDT Sun May 6 2018 .SHORT TERM... (Through Late Monday Afternoon) Issued at 223 PM CDT Sun May 6 2018 A cold front over northeast and central Missouri and western Illinois will continue to move through the area this afternoon. The upper level forcing along and ahead of the front continues to not look all that impressive this afternoon. The latest run of convective allowing models show isolated showers and thunderstorms over the area this afternoon into early this evening along and ahead of the front. A strong thunderstorm or two is possible this afternoon over portions of southeast Missouri where bulk shear values are between 25 to 30 knots, while bulk shear values elsewhere are 20kts or less. Additionally, there is roughly 1000 to 1500 J/kg of surface based CAPE over the area. The cold front will exit the forecast area by late this evening allowing for skies to clear from northwest to southeast. High pressure will move into the area from the Great Lakes region overnight. Lows tonight will be in the lower 50s across the area. The weather will be dry with light northeast winds on Monday as high pressure remains in control over the area. Highs will be in the 70s across the area for Monday. Kelly .LONG TERM... (Monday Night through Next Sunday) Issued at 223 PM CDT Sun May 6 2018 The aforementioned high pressure center over the Great Lakes will ensure that quiet weather and seasonably cool temperatures continue for Monday night. Meanwhile, one PV anomaly will move into the northern plains while a separate PV anomaly begins diving southeastward out of BC/AB towards MT. Some models hint at a third disturbance across the central plains, but it is not clear whether this feature is real or the result of convective feedback. Regardless, at least two PV anomalies will interact over the northern plains and upper midwest during the middle of the week, yielding a low pressure system with a trough axis extending southward into MO/IL. This system will bring a period of unsettled weather to the LSX CWA from Tue night through the first half of Wed night. A LLJ will initially impinge on a developing warm frontal boundary, and the resulting H85 moisture convergence as well as large-scale ascent ahead of the approaching upper trough axis will support an area of SHRA/TSRA which moves across the area on Tue night in tandem with the lifting warm frontal boundary aloft. Increasing diurnal instability on Wed along with large- scale ascent ahead of the approaching upper PV anomaly should produce additional SHRA/TSRA on Wed aftn/eve. Increasing surface dew points on Wed as well as steep H7-H5 lapse rates of 6-7.5 deg C/km will contribute to moderate instability, and a few strong to severe thunderstorms will be possible on Wed aftn/eve based on the instability alone. In addition to the instability, there may be between 20-40 kts of 0-6km bulk shear available to aid in storm organization, but the shear forecast has been inconsistent between models. The entire low pressure system should be east of the area between 06-12z Thu, leading to lower precipitation chances for the first half of Thu. It is not yet clear how far south the trailing cold front will progress on Thu before another wave of low pressure develops along the baroclinic zone and acts to lift it back northwards, and low precipitation chances have been retained across parts of the area for Thu aftn through late Fri night. The location of this boundary will also be important for the next low pressure system (described below), but uncertainty remains high at this time. Models depict a closed low pressure system developing over the intermountain west and/or the four corners region by Fri/Sat, but there are significant differences regarding the evolution and speed of this feature. It is reasonable to expect that this system would bring a chance of SHRA/TSRA to the area late when it lifts into the central CONUS late next weekend and early next week, but there is high uncertainty at this time due to poor model agreement and poor run-to-run continuity. Temperatures will gradually increase this week, starting with a slight boost to highs on Tue after the Great Lakes high pressure center has shifted eastward and winds acquire a more southerly component. The warmest temperatures are expected later this week and early next weekend when the combination of persistent southerly winds and rising heights aloft helps boost highs into the low/mid 80s. Kanofsky && .AVIATION... (For the 18z TAFs through 18z Monday Afternoon) Issued at 1229 PM CDT Sun May 6 2018 Cold front over central and northeast Missouri and western Illinois will continue to slowly push east this afternoon and evening. Scattered showers and thunderstorms will redevelop along and ahead of the front this afternoon. The front should clear the area by this evening. VFR conditions can be expected outside of the showers and thunderstorms this afternoon. A brief period of MVFR conditions with any shower or thunderstorm. The sky will clear this evening from northwest to southeast this evening. A west- southwest surface wind this afternoon will veer to a northwest direction after FROPA, then north-northeast direction this evening as a surface ridge will build into the area from the Great Lakes. SPECIFICS FOR KSTL: Cold front over central and northeast Missouri and western Illinois will pass over the terminal this afternoon. Scattered showers and thunderstorms will develop within the vicinity of the terminal this afternoon. VFR conditions can be expected through Monday afternoon outside of showers and thunderstorms this afternoon. A brief period of MVFR is possible with any shower or thunderstorm that moves over the terminal. A west- southwest surface wind will veer this afternoon after FROPA to a northwest direction, then north- northeast direction this evening as a surface ridge builds into the area from the Great Lakes region. Kelly && .LSX WATCHES/WARNINGS/ADVISORIES... MO...None. IL...None. && WFO LSX
Hazardous weather outlook, May 6, 3:49 PM CDT, 38 minutes before
Hazardous Weather Outlook National Weather Service Saint Louis MO 349 PM CDT Sun May 6 2018 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-071200- Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL- Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL- Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO- Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO- Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO- Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO- Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO- Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO- Madison MO-Reynolds MO- 349 PM CDT Sun May 6 2018 This hazardous weather outlook is for portions of eastern and central Missouri as well as west central and southwest Illinois. .DAY ONE...Late afternoon and tonight Scattered thunderstorms have developed this afternoon and are expected to persist into the early evening. A few storms could be strong enough to produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Monday through Saturday There is a chance of thunderstorms from Tuesday night through Saturday. A few strong to severe storms are possible on Wednesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. Kanofsky
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 11:37 AM CDT | River Flood Warning | LSX | Saint Charles | 20 days |
| May 6, 5:40 PM CDT | Special Weather Statement | LSX | Saint Charles | 50 min |
| May 6, 5:46 PM CDT | Special Weather Statement | LSX | Warren | 44 min |
| May 6, 5:48 PM CDT | Severe Thunderstorm Warning | LSX | Lincoln, Saint Charles | 42 min |
| May 6, 6:33 PM CDT | Special Weather Statement | LSX | Saint Charles | 42 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.